Update: On July 3, 2013, the FDA warned that Benicar can cause intestinal problems known as sprue-like enteropathy, including severe, chronic diarrhea with substantial weight loss. It is requiring the manufacturers to Benicar to update the warnings, and has noted that this injury is not associated with similar drugs.
Lopez McHugh attorneys are investigating claims that the blood pressure-lowering drug olmesartan, sold under the brand name Benicar, causes gastrointestinal problems such as chronic diarrhea, vomiting, weight loss, enteropathy, and intestinal inflammation so severe that they can lead to hospitalization or even death. If you’ve taken Benicar and suffered injury as a result, review the information below and see if you may be eligible for a Benicar lawsuit.
What Is Enteropathy?
Enteropathy is a general term for a disease of the intestinal tract. It can take different forms, some more severe than others. Mayo Clinic researchers have compared the symptoms associated with Benicar to those of gluten-sensitive enteropathy, or celiac disease, including chronic diarrhea, vomiting, intestinal inflammation and weight loss. While chronic diarrhea can be a nuisance for an otherwise healthy person, according to the U.S. Centers for Disease Control and Prevention, it can represent a life-threatening illness in some circumstances.
What is Benicar and What Does It Do?
According to the National Institutes for Health, olmesartan is used alone or in combination with other medications to treat high blood pressure in adults and children six years of age and older. It’s part of a class of medications called angiotensin II receptor antagonists, which help blood to flow more smoothly and the heart to pump more efficiently.
The U.S. Centers for Disease Control and Prevention reports that about 68 million Americans have high blood pressure. Pharmacies dispensed the olmesartan, manufactured by Japanese company Daiichi Sankyo, to about 1.2 million Americans in 2010.
Why Are There Claims of Diarrhea and Vomiting with Benicar?
A growing body of evidence suggests that there may be health problems associated with the drug. Researchers with the Mayo Clinic found that between 2008 and 2011, 22 patients taking Benicar suffered enteropathy gastrointestinal effects including chronic diarrhea, vomiting, intestinal inflammation and weight loss — 14 of them so severe that they required hospitalization.
Because their symptoms resembled those of other enteropathy conditions like celiac disease, doctors tried the standard treatment of putting them on a gluten-free diet. But their symptoms continued, and they only recovered after they stopped taking olmesartan (Benicar).
According to Heartwire, The Mayo Clinic report’s co-author said both the Food and Drug Administration and the drug’s manufacturer have been alerted to the findings and are tracking the issue through FDA’s MedWatch database. Although the researchers don’t know exactly what triggered the symptoms of enteropathy, one of the co-authors speculated that it could be related to an immune response – a process by which the body protects itself from disease.
The FDA has also issued an alert warning that data from two studies (known as ROADMAP and ORIENT) showed that Benicar caused an increase in death from heart attacks and other cardiovascular problems.
What Should I Do If I Have Experienced Benicar Side Effects?
Patients should consult their doctors before making any changes in their medication. If you were hospitalized for severe gastrointestinal problems such as enteropathy or chronic diarrhea while taking Benicar, then you may be eligible for compensation through a Benicar lawsuit. Fill out the form to the right or call the number at the top of the page to determine if you are eligible to join the litigation.
All initial consultations are free and all inquiries are kept confidential. You should act soon because every state has deadlines for bringing a lawsuit, and a free consultation can help make sure you meet those deadlines and determine if a Benicar lawsuit is right for you.